|Pills Stuck In Throat?
Jan 17, 2007
Hi there. I'm not sure whether or not this is the right forum but here goes. This is going to sound like a truly mad question but I often feel that after taking my pills they feel as though they are 'stuck' in my throat. I always eat something afterwards if I get this feeling and certainly by the morning the sensation of being stuck has gone. It usually happens about once a week. My main concern is that i understand my meds (kivexa and sustiva) are on some kind of timed release. Would they still work even if they were stuck in the throat or do they need to get to the stomach to work? I'm 90% sure that the pills do get to the stomach but sometimes this 'stuck'sensation causes me significant anxiety because i often wonder if this can be counted as non adherence? I realise this sounds like a stupid question but given the importance placed on adherence I think its important to know whether or not a pill can actually get stuck in the throat and not work. Many thanks
| Response from Dr. Henry
Many of the HIV medications are rather large and so many patients get a sensation of the pills sticking in the throast. Sometimes there is a narrowing or other abnormality in the throat/esophagus which contributes to that sensation and which may need some form of intervention. As long as the pills are not actually being thrown up the contents are usually ultimately reasonably well absorbed and remain active against HIV. If pills fragments are being thrown up or passing through the stool then I would be more concerned. Blood levels can be checked for many key HIV medications to check on the absorption. I often refer patients to ENT and/or GI to evaluate swallowing problems when they are a nuisance for patients. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash During Seroconversion
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Itchy Rash After Touching Vaginal Sore Sign Of HIV AIDS
- Rectal Bleeding After Condom Broke Anal Worried I Have HIV
- Swollen Glands After Getting A Tattoo Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.